Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2017, 7:20 PM MDT for 4 counties in South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 7:20 PM MDT (01:20 UTC)
- Expired
- Jul 5, 2017, 8:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dewey County, SD, Hughes County, SD, Stanley County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:20 PM MDT | TSTM WND GST 60 | 8 Ssw Mission Ridge, SD | DOOR WAS BLOWN OFF AN OUTBUILDING BY ESTIMATED SIXTY MPH WINDS. |
| Jul 5, 7:49 PM MDT | TSTM WND GST 63 | 2 Ene Pierre, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2370 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
124
WUUS53 KABR 060120
SVRABR
SDC041-065-117-119-060200-
/O.NEW.KABR.SV.W.0073.170706T0120Z-170706T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
820 PM CDT WED JUL 5 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Sully County in central South Dakota...
Stanley County in central South Dakota...
Southeastern Dewey County in north central South Dakota...
Northwestern Hughes County in central South Dakota...
* Until 900 PM CDT/800 PM MDT/
* At 818 PM CDT/718 PM MDT/, a severe thunderstorm was located near
Chantier Creek Recreation Area, or 19 miles northwest of Fort
Pierre, moving southeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Public.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pierre, Fort Pierre, Grey Goose, Bush'S Landing, Mission Ridge,
Spring Creek Rec Area, Little Bend Rec Area, Hayes, Oahe Mission
Rec Area, Wendte, Chantier Creek Recreation Area, Sansarc, Overlook
Rec Area, Okobojo Point Rec Area, Cow Creek Rec Area and West Shore
Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Oahe, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4481 10056 4434 9999 4417 10099 4456 10110
TIME...MOT...LOC 0118Z 321DEG 32KT 4457 10066
HAIL...<.75IN
WIND...70MPH
$$
Connelly1 follow-up statement
928
WWUS53 KABR 060141
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
841 PM CDT WED JUL 5 2017
SDC041-060149-
/O.CAN.KABR.SV.W.0073.000000T0000Z-170706T0200Z/
Dewey SD-
841 PM CDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4434 9999 4417 10099 4444 10106 4471 10044
TIME...MOT...LOC 0139Z 321DEG 32KT 4442 10049
$$
SDC065-117-119-060200-
/O.CON.KABR.SV.W.0073.000000T0000Z-170706T0200Z/
Sully SD-Stanley SD-Hughes SD-
841 PM CDT WED JUL 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM
CDT/800 PM MDT/ FOR SOUTHWESTERN SULLY...SOUTHERN STANLEY AND
NORTHWESTERN HUGHES COUNTIES...
At 839 PM CDT/739 PM MDT/, a severe thunderstorm was located over
West Shore Rec Area moving southeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Public.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Pierre, Fort Pierre, Grey Goose, Spring Creek Rec Area, Hayes, Oahe
Mission Rec Area, Wendte, Chantier Creek Recreation Area, Overlook
Rec Area, Okobojo Point Rec Area, Cow Creek Rec Area and West Shore
Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4434 9999 4417 10099 4444 10106 4471 10044
TIME...MOT...LOC 0139Z 321DEG 32KT 4442 10049
HAIL...<.75IN
WIND...70MPH
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:07 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 5, 6:07 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 707 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 707 PM CDT Wed Jul 5 2017 Updated pops/thunderstorm chances across most of the CWA with the widespread intensification of convection. && .SHORT TERM...(This Evening through Thursday) Issued at 259 PM CDT Wed Jul 5 2017 Temperatures have easily soared into the 90s and 100s across the region this afternoon. A couple of isolated locations across the far eastern CWA also have heat index values right at the 100 degree mark due to very high humidity. Expect temperatures to climb several more degrees in the dry air across the western CWA. The forecast challenge for the rest of the evening will be thunderstorm chances/or lack-there-of. CAM solutions try hard to develop isolated convection during daytime heating hours, but it is in a very weakly forced and highly capped environment. 700 MB temperatures west of the James Valley are progged in the 10-12 C range. So, just kept isolated chances in the far western CWA along a weak surface trough, and isolated chances across the far northeast CWA where the CAP is weaker. The best shot at thunderstorms will likely be after 6Z when shortwave energy slides across North Dakota developing a complex that may drop southeast and clip the far northeast CWA. This may also be enhanced by a weak LLJ nosing into the far northeast CWA. Kept pops in through the overnight hours to cover this potential. Thursday will again be hot and dry with high temperatures in the 90s across much of the region. RH values will drop into the teens and 20s out west, and northerly winds will increase into the 15 to 20 mph range. Therefore will be monitoring fire weather conditions very closely, as we may be nearing red flag warning criteria. .LONG TERM...(Thursday Night through Wednesday) Issued at 259 PM CDT Wed Jul 5 2017 With surface high pressure over the region Thursday night, decided to go a bit cooler than SuperBlend, which is typically too warm in these scenarios. Opted to go more towards MET/MAV guidance, but not quite as cool as we will be starting off the evening with rather hot temperatures from the daytime. This high will drift across the region Friday into Saturday, which looks to keep conditions dry. In fact, much of the extended period looks to be dry with only small chances for precip throughout. Models show various boundaries and weak waves moving through the region, but nothing significant to hang your hat on or anything that would lead to higher confidence in precipitation in any given period during the extended time frame. Temperatures look to remain hot through the period and have increased highs a few degrees during days of hotter 850 mb temps. Expect plenty of 90s and 100s during the period, with unfortunately, not a lot of precipitation. It appears the drought conditions will only expand and get worse. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 612 PM CDT Wed Jul 5 2017 VFR conditions for all terminals. Storms are likely to impact the KABR/KMBG terminals early in the period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Connelly SHORT TERM...Serr LONG TERM...TMT AVIATION...Connelly
Hazardous weather outlook, Jul 5, 2:04 PM MDT, 5 hours 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 304 PM CDT Wed Jul 5 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 304 PM CDT Wed Jul 5 2017 /204 PM MDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat indices of 95 to 105 degrees can be expected today. An isolated thunderstorm may develop late in the afternoon or early evening and could become strong, although the best chance for thunderstorms will be after midnight across far northeast South Dakota and west central Minnesota as a system tracks southeast out of North Dakota. Stronger storms may produce large hail or damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The combination of breezy northerly winds, dry air, and warm temperatures will produce high to very high fire danger for counties along and west of the James River on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 5, 5:49 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL BATH 45.47N 98.32W
07/05/2017 E1.00 INCH BROWN SD LAW ENFORCEMENT
&&
KGSpecial weather statement, Jul 5, 6:31 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
731 PM CDT WED JUL 5 2017
SDZ018-037-060115-
Hand SD-Spink SD-
731 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND AND
SOUTHWESTERN SPINK COUNTIES UNTIL 815 PM CDT...
At 731 PM CDT, emergency management reported a strong thunderstorm
near Burdette, or 15 miles southwest of Redfield, moving southeast at
25 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Cottonwood Lake and Spottswood.
LAT...LON 4476 9883 4483 9870 4464 9836 4464 9870
4459 9871
TIME...MOT...LOC 0031Z 316DEG 22KT 4470 9871
SerrLocal storm report, Jul 5, 6:46 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL NORTHVILLE 45.16N 98.58W
07/05/2017 E0.88 INCH SPINK SD FIRE DEPT/RESCUE
6 TO 7 MINUTES OF HAIL. NICKEL SIZE. A 10
INCH DIAMETER TREE BRANCH WAS BROKEN WITH A
LOT OF SMALLER BRANCHES DOWN. WINDS
ESTIMATED TO BE 50 TO 55 MPH. SOME ROOF
DAMAGE. AT 740 HAIL WAS STILL COVERING THE
GROUND.
&&
KGLocal storm report, Jul 5, 6:48 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 N BATH 45.49N 98.32W
07/05/2017 E1.75 INCH BROWN SD PUBLIC
&&
KGLocal storm report, Jul 5, 6:58 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 4 NNE EAGLE BUTTE 45.06N 101.21W
07/05/2017 M64 MPH DEWEY SD MESONET
&&
KGLocal storm report, Jul 5, 7:08 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
808 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL ASHTON 45.00N 98.50W
07/05/2017 E1.00 INCH SPINK SD TRAINED SPOTTER
&&
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:08 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 52 min |
| Jul 5, 6:31 PM MDT | Special Weather Statement | ABR | Spink | 44 min |
| Jul 5, 6:54 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 51 min |
| Jul 5, 6:54 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 51 min |
| Jul 5, 7:02 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 21 min |
| Jul 5, 7:26 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds | 19 min |
| Jul 5, 7:32 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 26 min |
| Jul 5, 7:45 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 30 min |
| Jul 5, 7:57 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 48 min |
| Jul 5, 8:01 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 30 min |
| Jul 5, 8:14 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 46 min |
| Jul 5, 8:27 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more | 78 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.